Alert archive / Montana / Special Weather Statements in 2014

Special Weather Statement, NWS Great Falls, MT

August 1, 2014Chouteau County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 1, 2014, 6:06 PM MDT for Chouteau County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 6:06 PM MDT (00:06 UTC)
Expired
Aug 1, 2014, 6:45 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 130 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3442 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WWUS85 KTFX 020006
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 PM MDT FRI AUG 1 2014

MTZ011-013-020045-
CHOUTEAU MT-HILL MT-
606 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HILL AND NORTHERN
CHOUTEAU COUNTIES UNTIL 645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BOX ELDER...OR 7 MILES NORTH
OF BIG SANDY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BIG SANDY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


LAT...LON 4808 10977 4798 11011 4830 11027 4838 11002
TIME...MOT...LOC 0006Z 336DEG 10KT 4826 11009

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:50 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 2:50 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT Fri Aug 1 2014

.DISCUSSION...
Tonight through Sunday...Short wave energy moves across the area
tonight. With an unstable airmass already in place, isolated
thunderstorms have begun to develop and will continue through the
evening. As has been the case the past few days, bulk shear is
very low and severe convective activity is not too likely. Models
continue to place a vort center moving across northern Montana
overnight and this may keep showers going. A stronger mid level
impulse will move across the area Saturday with thunderstorms
developing again during the afternoon and becoming a bit more
widespread in areal coverage. Precipitable water values also
increase a bit on Saturday. The pattern will continue through the
weekend with additional short wave energy kicking off isolated
thunderstorms again Sunday afternoon. Temperatures will continue
slightly above seasonal averages.

Sunday Night through Friday...A repeat of the current pattern
continues through the long term. Warm temperatures and isolated to
scattered thunderstorms will develop each afternoon, generally
starting up over terrain. With the showery nature of monsoonal
moisture, uncertainty remains with precipitation amounts and
coverage. Areas near higher terrain have the best chance of seeing
precipitation, namely the Continental Divide and Southwest Montana.
Latest forecast model runs suggest that increased coverage of
showers will develop Sunday afternoon/evening as a more defined
shortwave trough moves through the region. Drier conditions return
later next week as a high pressure rebuilds over the region.

&&

.AVIATION...
UPDATED 1800Z.
VFR conditions are likely. Expect isolated thunderstorms this
afternoon and evening mainly over the mountains. The exception to
this will be the northern Rocky Mountain Front and adjoining plains
which will include KCTB where scattered thunderstorms are expected.
Thunderstorms will diminish after dark over most of the area.
However the approach of a weather disturbance aloft could result in
scattered showers and isolated thunderstorms over the northwest
portion of the area after dark. The taf site with the best chance of
seeing a shower or thunderstorm after midnight will be KCTB. However
KHLN/KGTF/KHVR could see a shower late tonight as well. For Saturday
morning although not mentioned in the tafs there will be a small
threat of showers or thunderstorms. Keep in mind gusty winds to 30
knots will be possible with thunderstorms. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  88  60  89 /  20  30  20  20
CTB  54  83  57  84 /  40  30  30  20
HLN  59  90  59  89 /  30  30  30  20
BZN  53  91  56  88 /  20  30  30  20
WEY  44  79  48  80 /  30  20  20  30
DLN  52  87  54  86 /  30  30  30  20
HVR  58  88  61  90 /  20  30  20  20
LWT  56  85  58  86 /  10  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

In the hours before

Local storm report, Aug 1, 12:32 PM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1232 PM MDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FUNNEL CLOUD     19 NNE CHINOOK          48.84N 109.07W
07/31/2014                   BLAINE             MT   PUBLIC

&&

BLANK
Local storm report, Aug 1, 1:11 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
111 PM MDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          18 E FORT BELKNAP       48.48N 108.37W
07/31/2014                   BLAINE             MT   PUBLIC

&&

BLANK
Special weather statement, Aug 1, 3:19 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT FRI AUG 1 2014

MTZ047-051-012200-
BLAINE MT-FERGUS MT-
319 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS AND SOUTHWESTERN
BLAINE COUNTIES UNTIL 400 PM MDT...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES NORTH OF WINIFRED...OR 39 MILES
SOUTHEAST OF BIG SANDY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN BLAINE COUNTY...
  RURAL NORTHERN FERGUS COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4761 10920 4790 10954 4799 10953 4807 10939
      4784 10887 4781 10888
TIME...MOT...LOC 2119Z 312DEG 18KT 4791 10934

MLV
Special weather statement, Aug 1, 4:06 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT FRI AUG 1 2014

MTZ013-047-051-012245-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
406 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 445 PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED 22 MILES NORTH OF
WINIFRED...OR 39 MILES SOUTHEAST OF BIG SANDY...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN BLAINE COUNTY...
  RURAL NORTHERN FERGUS COUNTY...
  RURAL EASTERN CHOUTEAU COUNTY...
  RURAL SOUTHERN BLAINE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4740 10937 4808 10979 4814 10964 4814 10955
      4817 10953 4821 10942 4778 10887 4774 10888
      4768 10877 4766 10877 4764 10872
TIME...MOT...LOC 2206Z 326DEG 14KT 4787 10939

COULSTON
Special weather statement, Aug 1, 4:14 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 PM MDT FRI AUG 1 2014

MTZ011-012300-
HILL MT-
414 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL COUNTY UNTIL
500 PM MDT...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 37 MILES NORTH OF GILDFORD...OR 39 MILES NORTH OF
HAVRE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN HILL COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4893 10948 4874 10993 4900 11018 4902 11001
      4901 10960
TIME...MOT...LOC 2214Z 322DEG 11KT 4905 10998

COULSTON
Special weather statement, Aug 1, 6:06 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 PM MDT FRI AUG 1 2014

MTZ011-013-020045-
CHOUTEAU MT-HILL MT-
606 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HILL AND NORTHERN
CHOUTEAU COUNTIES UNTIL 645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BOX ELDER...OR 7 MILES NORTH
OF BIG SANDY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BIG SANDY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4808 10977 4798 11011 4830 11027 4838 11002
TIME...MOT...LOC 0006Z 336DEG 10KT 4826 11009

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:22 PM MDTSpecial Weather StatementTFXLiberty38 min
Aug 1, 6:25 PM MDTSpecial Weather StatementTFXHill35 min
Aug 1, 6:56 PM MDTSpecial Weather StatementTFXLiberty34 min
Aug 1, 7:08 PM MDTSpecial Weather StatementTFXLiberty37 min
Aug 1, 10:49 PM MDTSpecial Weather StatementTFXTeton56 min
Aug 2, 5:02 PM MDTSpecial Weather StatementTFX43 min

Nearby

Special Weather Statements in Montana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.